Kansas, 2002

High Wind in Kansas, April 16, 2002

April 16, 2002 · NWS DDC · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 16, 2:34 PM CST, 0 minutes earlier.

Area forecast discussion, Apr 16, 2:34 PM CST, 0 minutes before
AREA FORECAST DISCUSSION...CORRECTION/AMMENDED
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT TUE APR 16 2002

UPDATED TO ADD HIGH WIND WARNING CODING

DAYS 1-2...
THE MAIN FORECAST CHALLENGE THIS CYCLE IS THE WIND SPEEDS AND TIMING
OF RELAXING AND REINFORCING.

THE SURFACE ANALYSIS FROM 19Z SHOWED DRY LINE HAD MOVED FROM NEAR
GCK TO AROUND GBD SINCE 17Z.  CURRENT ADVISORY LEVEL WINDS TO STAY
UP UNTIL NEAR SUNSET.  WEAK COLD FRONT WAS FROM NORTHEASTERN
NEBRASKA TO NEAR GLD.  EXPECT THIS COLD FRONT TO DIP INTO THE BASE
OF THE TROUGH BETWEEN 03Z AND 06Z TONIGHT, AS DRY LINE RETREATS BACK
WEST AND GETS OVERTAKEN FROM BELOW BY THE ADVANCING COLD FRONT.

THIS SHOULD ALLOW WINDS TO DIMINISH UNDER ADVISORY CRITERIA QUICKLY
RIGHT AROUND OR JUST AFTER SUNSET.  THEN, AS COLD FRONT ADVANCES
THROUGH ALL BUT SOUTHEAST MOST PART OF CWA BY 12Z WED, TEMPERATURES
WILL FALL MUCH LOWER THAN THIS MORNINGS LOWS...LOW TO MID 40S
NORTHWEST AND LOWER 50S SOUTHEAST.

WEDNESDAY COULD TURN OUT TO BE ANOTHER WINDY AFTERNOON, ONCE LOW
LEVEL JET SETS UP FROM THE SOUTH.  WILL GO WITH BECOMING VERY WINDY
WORDING FOR NOW, AND LET NEXT SHIFTS ISSUE ANOTHER WIND ADVISORY OR
POSSIBLE WARNING.  MEASURABLE PRECIP CHANCES THROUGH 18/00Z LOOK
VERY SLIM.  PERHAPS A FEW SPRINKLES IN THE SOUTHEAST COUNTIES, BUT
NOT ENOUGH EXPECTED TO REACH THE GROUND TO MENTION.

THINK THURSDAY TEMPS WILL BE JUST A LITTLE HIGHER ON LOW TEMPS DUE
TO WINDS, AND SLIGHTLY COOLER (THAN WED) DUE TO THE POST FRONTAL
COOLING OF THE LOW TO MID LEVELS OF THE ATMOSPHERE.

DAYS 3-7...

LIMITED U/A AND ACARS DATA OVER THE NE PACIFIC THIS MORNING TO AID
IN VERIFYING THE 3H JET STREAK ON THE WEST SIDE OF AN UPPER LOW
LOCATED JUST OFF THE COAST OF BRITISH COLUMBIA. ONE OB NEAR THIS
VICINITY DOES SUPPORT THE THE AVN STRONGER WND MAX AT 12Z TUE, SO AT
THIS TIME WILL LEAN TOWARDS THE AVN AND SLIGHTLY DEEPER ECMWF
SOLUTIONS FOR THE WEEKEND PERIOD. AS A RESULT A SERIES OF WAVES WILL
ROTATE AROUND OUR WRN CONUS TROF THROUGH THE WEEKEND WITH THE AVN
BRINGING OUR NEXT DECENT VORT LOBE INTO THE PLAINS THURSDAY NIGHT. A
COLD FRONT ALSO EXPECTED TO DROP SOUTH ACROSS WESTERN KS THURSDAY
NIGHT AS WELL SO WILL ALSO MENTION LOW CHANCE POPS.

THE FRONT THEN STALLS OUT SOUTH OF THE AREA EARLY IN THE WEEKEND AS
ANOTHER DECENT WAVE DROPS SOUTH INTO THE BASE OF OUR WRN CONUS TROF.
HIGH PRESSURE BUILDING OUT OF NW CANADA INTO THE NORTHERN PLAINS
SHOULD BRING A BREAK IN THE RECENT HEAT. WILL THEREFORE DROP TEMPS
BACK WELL INTO THE 50S, AFTER THE PASSAGE OF OUR FRONT DUE TO THE
APPROACHING CANADIAN HIGH, UPSLOPE FLOW, AND 85H TEMPS. WILL ALSO
KEEP MENTION OF POPS GOING INTO WEEKEND.

FOR NEXT WEEK WILL GO WITH A SLT CHANCE OF PCPN EARLY AS YET ANOTHER
VORT LOBE CROSSES THE PLAINS. TEMPS THEN SHOULD THEN BEGIN TO
REBOUND THROUGH MID WEEK AS A WESTERLY FLOW TRIES TO ESTABLISH
ITSELF OVER THE PLAINS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   44  82  50  77 /   0   0   0   0
GCK   46  83  53  78 /   0   0   0   0
EHA   44  83  49  78 /   0   0   0   0
LBL   46  83  53  78 /   0   0   0   0
HYS   44  82  50  77 /   0   0   0   0
P28   52  85  58  80 /   0   0   0   0

.DDC...HIGH WIND WARNING TIL 03Z EAST OF GCK-LBL AND WEST OF HYS TO
ASHLAND LINES.  KSZ030>031-043>046-063>065-076>080-086>088-

WIND ADVISORY TIL 03Z WEST 6 COUNTIES AND EAST/SE 4 COUNTIES.
KSZ061-062-066-074-075-081-084-085-090-

BURKE/BURGERT

In the hours before

Special weather statement, Apr 16, 10:20 AM CST, 4 hours 14 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1120 AM CDT TUE APR 16 2002

STORM SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON.

STRONG WINDS AND AN EXTREME FIRE DANGER WILL EXIST TODAY. A WIND
ADVISORY IS POSTED FOR THE REST OF TODAY.

A DRY LINE WILL EDGE EASTWARD THR0UGH WESTERN KANSAS TODAY,
ALLOWING FOR STRONG SOUTH WINDS IN THE 30 TO 45 MPH RANGE TO BLOW
EAST OF A LINE FROM GARDEN CITY TO LIBERAL. THE VERY DRY SURFACE
CONDITIONS OF LATE WILL COMBINE WITH THESE STRONG WINDS, RESULTING
IN A FIRE INDEX IN THE EXTREME CATEGORY. CONTROLLED BURNING IS
STRONGLY DISCOURAGED AND NOT RECOMMENDED.

ALSO, YOU MAY WANT TO SECURE ANY LIGHTWEIGHT OR LOOSE OUTDOOR ITEMS
WHICH CAN EASILY BE BLOWN AROUND BY THE WIND.

THE FOLLOWING IS A LIST OF THE LAST TWO STORM IDENTIFICATION
AND SPOTTER TRAINING SESSIONS SCHEDULED FOR THIS SEASON. STARTING
TIMES ARE AT 700 PM CDT.

CLARK.....THIS EVENING, AT THE MINNEOLA CIVIC CENTER.
SEWARD....THURSDAY APRIL 18TH, AT THE PAVILION IN KISMET.

FOR ADDITIONAL WEATHER INFORMATION, PLEASE VISIT OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc

BURKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Ford

When
April 16, 2:34 PM CST
Where
Ford forecast zone
Measured
57 kt (66 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

The high wind was recorded by a Davis Instrument sensor at the Dodge City airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292478.